New Mexico, 2019

High Wind in New Mexico, March 8 to 9, 2019

March 8 to 9, 2019 · NWS MAF · 3 events in 2 counties and zones

Strong winds developed in the Guadalupe Mountains with the passage of an upper level storm system.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong winds developed in the Guadalupe Mountains with the passage of an upper level storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 8, 4:52 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 8, 4:52 PM MST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
552 PM CST Fri Mar 8 2019

.UPDATE...
Updated forecast to expand wind advisory east to Andrews/Gaines.

&&

.DISCUSSION...
High based showers have accelerated the cold front and increased
winds along the edge of boundary with gusts to around 55-60 mph
possible in SE NM and NW PB thru at least 02Z. We will watch
closely as we may need expand advisory farther s into western PB.

&&

.PREV DISCUSSION... /issued 534 PM CST Fri Mar 8 2019/

AVIATION...
00Z TAF issuance...

The main aviation concern will be in the short term with the
potential for brief low vis and rain/TS overnight. Increasing SW
winds at NM terminals this evening as shower activity increases.
Rain should be light however stronger winds resulting in some BLDU
may result in low vis at CNM/HOB and potentially at INK/MAF in a
couple hours. Expect gusty SW winds this evening veering to the
west by morning as this activity pushes across the region.
Confidence is fairly low that TS will develop so will not include
mention attm. Otherwise, gusts will subside Saturday morning with
clearing skies expected through the morning.

PREV DISCUSSION... /issued 231 PM CST Fri Mar 8 2019/

DISCUSSION...
Upper level clouds have limited the winds today in southeastern
New Mexico. Considered canceling the advisory and warning
currently in effect but advisory level winds are being observed in
Roswell and GDP could easily jump up as a trough passes so have
decided to leave the headlines in place. All models are showing
scattered showers and perhaps some isolated thunderstorms
developing tonight bringing some chance for rainfall, but the
higher rain chances are definitely early next week. A deep upper
low will drop south along the West Coast this weekend then move
east along the U.S./Mexico border. The low will weaken as it
approaches our CWA but will also become negatively tilted, helping
to keep low level moisture in place and could even provide our
first chance for severe weather this year. A limiting factor on
severe weather will be that while the negatively tilted trough
holds moisture back to the west, it will also pull in cooler
temperatures from the east that may limit instability. Hopefully
much of the area will see beneficial rainfall by Wednesday that
will help start off the growing season and be a nice change from
last year that hardly saw any rainfall through the first five
months of the year. Dry weather can then be expected the remainder
of the week with near normal temperatures.

Hennig

FIRE WEATHER...
Elevated Fire Weather Conditions are expected this afternoon into
early evening, especially for locations across the higher terrain,
the SE NM Plains, and generally west of the Pecos River. High clouds
have tempered winds somewhat thus far, however, do expect winds to
increase this afternoon as an upper level system nears the region.
Dry antecedent conditions and above normal temperatures have already
resulted in critical/near critical RHs for many locations in the
aforementioned areas. ERCs remain around 25%-50% in the Guadalupe
Mountains and portions of the SE NM Plains, and around 50%-75%
elsewhere, thus will maintain the Fire Danger Statement until early
this evening.

Saturday looks to be drier areawide, with most of the area
experiencing min RHs around 10-15%. However, lighter winds will
largely preclude fire weather concerns. The exception is in the
Guadalupe Mountains, where 20ft winds in excess of 20-25mph are
possible. However, showers and thunderstorms are possible across
much of the area tonight, thus, if precipitation is received, fire
weather concerns will be further mitigated Saturday. So, for now,
will continue to monitor. Beyond Saturday, fire weather concerns
look to be minimal as moisture increases and widespread rainfall
returns to the forecast Sunday night through Tuesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     50  69  47  63 /  40   0   0  20
Carlsbad                       42  69  49  67 /  30   0   0  10
Dryden                         58  78  55  79 /  20   0   0  20
Fort Stockton                  50  72  51  75 /  30   0   0  20
Guadalupe Pass                 36  60  48  60 /  30   0   0  10
Hobbs                          40  66  44  65 /  30   0   0  10
Marfa                          40  66  46  70 /  30   0   0  20
Midland Intl Airport           47  68  47  68 /  30   0   0  20
Odessa                         47  68  47  68 /  30   0   0  20
Wink                           44  71  47  69 /  30   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 2 AM MST Saturday for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 7 PM MST this evening for Central Lea County-
     Eddy County Plains-Northern Lea County-Southern Lea County.

TX...High Wind Warning until 2 AM MST Saturday for Guadalupe
     Mountains.

     Wind Advisory until 8 PM CST this evening for Andrews-Gaines.

&&
Hazardous weather outlook, Mar 8, 1:31 PM MST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
231 PM CST Fri Mar 8 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-092045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
231 PM CST Fri Mar 8 2019 /131 PM MST Fri Mar 8 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Very windy conditions are expected across the Guadalupe Mountains
into tonight. A High Wind Warning remains in effect. Windy
conditions are also expected in the Eddy County plains and northern
Lea County, where a Wind Advisory remains in effect.

Windy conditions and near-critical relative humidity will result in
elevated fire weather conditions this afternoon, mainly across
Southeast New Mexico and West Texas west of the Pecos.

Thunderstorms are possible across the area this evening and tonight.
Storms that do develop will be accompanied by occasional lightning
and brief rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Mar 8, 2:53 PM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
353 PM CST FRI MAR 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     NON-TSTM WND GST 5 S PINE SPRINGS        31.82N 104.81W
03/08/2019  M64 MPH          Culberson          TX   ASOS

            GDP ASOS

&&

SCOTT.KLEEBAUER
Local storm report, Mar 8, 4:29 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
529 PM CST FRI MAR 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
03/08/2019  M77 MPH          CULBERSON          TX   MESONET

&&

SCOTT.KLEEBAUER
Local storm report, Mar 8, 4:34 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
534 PM CST FRI MAR 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 2 W ARTESIA             32.85N 104.46W
03/08/2019  M63 MPH          Eddy               NM   ASOS

            ARTESIA ASOS

&&

SCOTT.KLEEBAUER
Local storm report, Mar 8, 4:55 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
555 PM CST FRI MAR 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     NON-TSTM WND GST 2 SW TATUM              33.23N 103.34W
03/08/2019  M55 MPH          Lea                NM   MESONET

&&

SCOTT.KLEEBAUER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
March 8, 6:15 PM MST
Where
Eddy County Plains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
March 9, 1:40 AM MST
Where
Eddy County Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains of Eddy County

When
March 9, 2:30 AM MST to 4:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815512, 815513, 815511.